Texas, 2009

Damaging Winds in Texas, July 15, 2009

July 15, 2009 · NWS AMA · 4 events in 4 counties and zones

Severe thunderstorms produced damaging winds across the eastern sections of the Texas Panhandle during the evening hours. No injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced damaging winds across the eastern sections of the Texas Panhandle during the evening hours. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 15, 5:18 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 15, 5:18 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT WED JUL 15 2009

.AVIATION...
FOR THE 00Z TAFS...OF PRIMARY CONCERN WILL BE THE CONVECTION WHICH
COULD AFFECT KDHT AND KGUY THROUGH 04Z. THIS CONVECTION IS EXPECTED
TO STAY WELL NORTH OF KAMA. THOUGH WINDS SHOULD REMAIN BELOW 15KTS
THROUGH THE TAF PERIOD...THE DIRECTION WILL BE VARIABLE AS THE FRONT
IS EXPECTED TO SLOWLY DRIFT SOUTH AND MAY EVEN TRANSITION TO A WARM
FRONT AND DRIFT NORTH THROUGH THE DAY TOMORROW. CONVECTION MAY AGAIN
BE POSSIBLE AFTER 21Z.

SJOHNSON
&&

.PREV DISCUSSION... /ISSUED 221 PM CDT WED JUL 15 2009/

DISCUSSION...
THE FLOW ALOFT REMAINS GENERALLY ZONAL ACROSS THE NORTHERN HALF OF
THE CONUS WHILE THE EAST TO WEST SUBTROPICAL RIDGE AXIS EXTENDS
ACROSS THE SOUTHERN HALF. THIS PATTERN WILL CHANGE OVER THE NEXT 24
TO 48 HRS AS THE VORTEX OVER NORTHERN ONTARIO DEEPENS AND DRIFTS
SOUTH ACROSS THE GREAT LAKES. 12Z RAOB ANALYSIS SHOWED 12HR H5
HEIGHT FALLS OF 12DM AHEAD TO THE SOUTHEAST OF THIS LOW WITH A WELL
DEFINED H25 JET STREAK OVER THE UPPER MIDWEST. IN OUR NECK OF THE
WOODS...A QUASI STATIONARY FRONT IS DRAPED ACROSS THE REGION ALONG A
LINE EXTENDING ROUGHLY FROM NEAR TUCUMCARI...TO STRATFORD...TO GAGE.
TO THE NORTH OF THIS BOUNDARY...WINDS ARE GENERALLY FROM AN EASTERLY
DIRECTION...WITH SOUTH AND SOUTHWEST WINDS IN THE WARM SECTOR.
MORNING CONVECTION HAS WEAKENED AND MOVED TO THE EAST AND THE BROKEN
LAYER OF ACCUS HAS THINNED...ALLOWING INSOLATION TO DESTABILIZE THE
BOUNDARY LAYER. PER LATEST RUC BASED MESO ANALYSIS...A FAIR AMOUNT
OF SBCIN STILL EXISTS ACROSS THE PANHANDLES...BUT SBCAPE VALUES
EXCEED 1000 J/KG IN MANY AREAS. THIS MAY BE UNDERDONE SLIGHTLY AS
TEMP/DEWPOINT FIELDS ARE ANALYZED TOO COOL OVER THE CENTRAL/WEST.
THE 88D IS CURRENTLY DETECTING MID LEVEL RADAR ECHOES OVER THE
WESTERN ZONES...BUT THIS IS GENERALLY ONLY AMOUNTING TO SPRINKLES
AND VERY LIGHT SHOWERS. DIURNAL CONVECTION IS FORECAST TO DEVELOP
OVER THE NEXT FEW HOURS IN THE VICINITY OF THE STALLED FRONT...WITH
ADDITIONAL THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN TO THE
WEST. THIS ACTIVITY WILL MOVE ACROSS MUCH OF THE AREA THIS
EVENING...BECOMING LESS ORGANIZED AND OUTFLOW DOMINANT AFTER SUNSET.
A FEW STORMS COULD BECOME SEVERE THIS EVENING...WITH THE PRIMARY
THREAT BEING DAMAGING WINDS. LARGE HAIL WILL ALSO BE POSSIBLE...BUT
TO A LESSER EXTENT.

THE AFOREMENTIONED SURFACE FRONT WILL REMAIN IN THE AREA ON
THURSDAY...KEEPING DIURNALLY FORCED CONVECTION IN THE FORECAST AND
TEMPS GENERALLY AT OR BELOW THOSE OF TODAY. A FAST MOVING SHORTWAVE
EMBEDDED IN THE NORTHWESTERLY FLOW WILL BRING A DECENT SHOT A
THUNDERSTORMS TOMORROW NIGHT...POTENTIALLY IN THE FORM OF AN MCS
MOVING IN FROM THE NORTH. THUNDERSTORMS ARE EXPECTED AGAIN ON
FRIDAY...MAINLY IN THE NORTH AND WEST DURING THE DAY...BUT AREAWIDE
DURING THE OVERNIGHT PERIOD. A SIMILAR SETUP TO THURSDAY IS EXPECTED
WITH ANOTHER SHORTWAVE TRAVERSING THE AREA. MID LEVEL WINDS WILL
STRENGTHEN BY THIS TIME...PROVIDING MUCH BETTER DEEP LAYER SHEAR
WHICH SHOULD BE SUFFICIENT TO SUPPORT ORGANIZED CONVECTION. MODEST
INSTABILITY IS PROGGED BY THE NAM...WITH MORE IMPRESSIVE VALUES
DEPICTED BY THE GFS. SPC DOES HAVE THE AREA IN A SEE TEXT AREA FOR
DAY 3 WHICH SEEMS PRUDENT.

UNSETTLED WX WILL PERSIST THROUGH THE WEEKEND...WITH THE HIGHEST
PROBABILITIES OF PRECIPITATION IN THE LATE AFTERNOON AND EVENING
HOURS AS WE REMAIN UNDER THE INFLUENCE OF NORTHWEST FLOW ALOFT.
TEMPERATURES WILL COOL TO AT OR BELOW SEASONAL NORMS SATURDAY AND
SUNDAY GIVEN THE UPSLOPE LOW LEVEL FLOW AND ABUNDANT CLOUD COVER.
DIFFERENCES IN THE MEDIUM RANGE MODELS BECOME MORE APPARENT BY THE
EARLY PART OF NEXT WEEK...DESPITE THE OVERRIDING THEM OF NORTHWEST
FLOW ALOFT AND CONTINUED THUNDERSTORM CHANCES. THE GFS BRINGS A
FRONT INTO THE AREA DURING THE DAY TUESDAY...WHILE THE LATEST ECMWF
SHOWS THE SAME FRONT ARRIVING ABOUT 18 HOURS EARLIER. FOR NOW...I
WILL NOT ARGUE WITH THE GFS BUT WILL WATCH THE TRENDS OVER THE NEXT
FEW DAYS TO HONE IN ON A MORE PRECISE FRONTAL TIMING.

JOHNSON

FIRE WEATHER...
THIS IS LITTLE CHANGE TO THE PREVIOUS FIRE WEATHER FORECAST WITH
ELEVATED FIRE WEATHER CONCERNS FAIRLY LIMITED OVER THE NEXT SEVERAL
DAYS. INCREASING MOISTURE...MODERATING TEMPERATURES AND THUNDERSTORM
CHANCES WILL MITIGATE FIRE WEATHER CONCERNS THROUGH AT LEAST THE
WEEKEND.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/16
Hazardous weather outlook, Jul 15, 12:00 PM CST, 7 hours 10 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED JUL 15 2009

OKZ001>003-TXZ001>020-161100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED JUL 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND TONIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES DUE
TO THE COMBINATION OF A WEAK STATIONARY FRONT IN THE AREA...
SUFFICIENT MOISTURE...AND AN APPROACHING MINOR UPPER LEVEL LOW
PRESSURE SYSTEM FROM THE NORTHWEST. A FEW OF THE STORMS THAT DEVELOP
WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS THURSDAY
AFTERNOON THROUGH SATURDAY NIGHT...AND AGAIN ON SUNDAY NIGHT AND
MONDAY NIGHT ACROSS MOST OF THE OKLAHOMA AND TEXAS PANHANDLES.
SOME OF THE STORMS WHICH DEVELOP DURING THIS TIME MAY BECOME STRONG
TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING.

ANDRADE

In the hours before

Special weather statement, Jul 15, 5:12 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
612 PM CDT WED JUL 15 2009

OKZ003-160015-
BEAVER OK-
612 PM CDT WED JUL 15 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR NORTHWEST BEAVER
COUNTY.

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF TURPIN...MOVING EAST
SOUTHEAST AT 15 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
IN ADDITION...BRIEF HEAVY RAINFALL MAY RESULT HOURLY RAINFALL RATES
UP TO ONE INCH.

NUNEZ

The radar

The Dodge City radar (KDDC), 151 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ochiltree

When
July 15, 7:10 PM CST
Where
Ochiltree County, 8.82 mi ENE of Twichell
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.490, -100.580

The public reported that tree branches...up to eight inches in diameter...had been blown down.

Thunderstorm Wind, Lipscomb

When
July 15, 8:15 PM CST
Where
Lipscomb County, 6.93 mi S of Follett
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
36.330, -100.140

Law enforcement officials reported that six power poles were snapped between six and nine miles south of Follett.

Thunderstorm Wind, Hutchinson

When
July 15, 9:03 PM CST
Where
Hutchinson County, Hutchinson Co Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.700, -101.400

Thunderstorm Wind, Gray

When
July 15, 9:45 PM CST
Where
Gray County, Pampa Lefors Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
35.620, -101.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185989, 185992, 185991, 185993.